Hail, Eastland
- When
- March 25, 10:17 AM CST
- Where
- Eastland County, 4.15 mi N of Rising Star
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.160, -98.970
Penny size hail fell north of Rising Star on HWY 183.
Isolated elevated severe thunderstorms developed in association with an approaching shortwave. Hail up to the size of nickels was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Isolated elevated severe thunderstorms developed in association with an approaching shortwave. Hail up to the size of nickels was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 25, 5:05 AM CST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 605 AM CDT WED MAR 25 2009 .AVIATION... THE COLD FRONT THAT MOVED THROUGH THE REGION YESTERDAY IS BECOMING STATIONARY ACROSS SOUTH TEXAS THIS MORNING AND WILL START TO LIFT BACK TO THE NORTH THIS AFTERNOON. NORTHEAST WINDS OF 5 TO 10 KNOTS THIS MORNING WILL BECOME EASTERLY THIS AFTERNOON...AND SOUTHEASTERLY TONIGHT. VFR CEILINGS THIS MORNING WILL GRADUALLY LOWER TO MVFR AT WACO DURING THE AFTERNOON...AND MAY GO IFR AFTER 08Z THURSDAY. CEILINGS AT THE METROPLEX WILL BE SLOWER TO LOWER...WITH MVFR CEILINGS NOT EXPECTED UNTIL AFTER 04Z. SCATTERED SHOWERS MAY MOVE INTO THE WACO AREA BY 16Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED REGIONWIDE THIS AFTERNOON AND TONIGHT. 58 && .PREV DISCUSSION... /ISSUED 347 AM CDT WED MAR 25 2009/ COMPLEX FORECAST...WITH PROGRESSIVE PATTERN BRINGING MULTIPLE SHORT WAVES DURING THE COMING WEEK. FIRST SHORTWAVE ROTATES ACROSS AREA TODAY AS FRONT SITS NEAR SOUTHERN COUNTIES...CREATING SHOWERS/THUNDERSTORMS AND A RISK OF SEVERE. HAIL WILL BE THE MAIN THREAT NORTH OF THE FRONT...AND IF THE FRONT LIFTS FAR ENOUGH NORTH FOR WARM SECTOR SURFACE BASED CONVECTION IN OUR AREA...THERE IS AN ISOLATED TORNADO THREAT IN SOUTHERN COUNTIES. FRONT FINALLY LIFTS NORTH OF AREA BY THURSDAY MORNING...AND THEN NEXT SHORT WAVE MOVES ACROSS DURING THE DAY PUSHING THE DRY LINE INTO WESTERN ZONES. ANOTHER ROUND OF THUNDER WITH SOME SEVERE POTENTIAL IS EXPECTED. ON FRIDAY COLD FRONT SWEEPS ACROSS THE AREA AND FAST MOVING UPPER LOW MOVES INTO RED RIVER AREA. WRAP AROUND PRECIPITATION EXPECTED NEAR/BEHIND THE UPPER LOW...AND GFS CURRENTLY INDICATES TEMPERATURES ALOFT MAY BE COOL ENOUGH TO SQUEEZE OUT SOME MIXED OR WINTER PRECIPITATION FROM THIS SYSTEM. HAVE NOT PUT ANY WINTER MIX IN OUR FORECAST BECAUSE ECMWF KEEPS LOW FARTHER NORTH WHICH WOULD KEEP WINTER MIX FARTHER NORTH AS WELL. ECMWF HAS A BETTER TRACK RECORD SO FAR THIS YEAR...BUT WILL HAVE TO REEVALUATE PRECIP TYPE AS SUBSEQUENT MODEL RUNS BECOME AVAILABLE. GROUND PRETTY WARM THIS TIME OF YEAR SO ACCUMULATIONS WOULD BE UNLIKELY IF WINTER PRECIP OCCURS. ON SATURDAY ATMOSPHERE DRIES OUT AND LEAVES COOLER AIR IN PLACE. HIGHS IN THE 50S/60S FORECAST FOR SATURDAY...WITH LOWS IN THE 30S/40S EXPECTED BOTH SATURDAY AND SUNDAY MORNINGS. HIGHS WARM AGAIN INTO THE 60S/70S SUNDAY AND GENERALLY IN THE 70S MONDAY THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 65 52 75 53 58 / 40 30 50 20 30 WACO, TX 66 56 76 56 63 / 60 30 50 20 20 PARIS, TX 65 48 74 58 61 / 50 50 50 50 40 DENTON, TX 66 50 75 54 57 / 30 30 40 20 40 MCKINNEY, TX 65 50 73 55 58 / 40 40 50 30 40 DALLAS, TX 65 53 74 55 60 / 40 40 50 30 40 TERRELL, TX 65 53 74 57 63 / 50 50 50 30 40 CORSICANA, TX 65 57 77 58 62 / 60 50 50 30 30 TEMPLE, TX 66 57 75 56 68 / 60 30 50 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/84
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 528 AM CDT WED MAR 25 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261030- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 528 AM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE COLD FRONT THAT MOVED THROUGH NORTH TEXAS TUESDAY WILL BECOME STATIONARY ACROSS SOUTH TEXAS THIS MORNING AND START TO LIFT BACK TO THE LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE SOUTHWEST. LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...BUT AS THE FRONT LIFTS BACK TO THE NORTH TONIGHT...DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS THE SOUTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE REGION AND A DRYLINE MOVES EAST INTO NORTH TEXAS. ALTHOUGH THERE WILL BE A CAPPING INVERSION...VERTICAL WIND AND TEMPERATURE PROFILES SUGGEST THAT SUPERCELLS COULD DEVELOP THAT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY BUT THE GREATEST LIKELIHOOD FOR SEVERE WEATHER WILL BE TO OUR EAST. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 AM CDT WED MAR 25 2009
TXZ129-141-251630-
EASTLAND TX-COMANCHE TX-
1024 AM CDT WED MAR 25 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN COMANCHE COUNTY
SOUTHERN EASTLAND COUNTY
AT 1023 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND SMALL HAIL 35
MILES NORTHWEST OF BROWNWOOD...MOVING EAST-NORTHEAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CARBON...CISCO...DE LEON...
GORMAN AND RISING STAR.
PEA TO MARBLE-SIZED HAIL AND CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3237 9912 3240 9909 3241 9889 3227 9854
3225 9855 3212 9845 3202 9889 3208 9893
3207 9911 3208 9913
TIME...MOT...LOC 1523Z 252DEG 23KT 3198 9950The Dyess AFB radar (KDYX), 50 km away, was scanning. The volume nearest the first event began at 16:18 UTC.
5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail fell north of Rising Star on HWY 183.
Large quantities of penny size hail fell in western and northern sections of Gorman.
Penny size hail was reported on HWY 717 3 miles north of Ranger.
Nickel size hail was reported in Mingus.
Penny size hail was reported by a COOP observer in Ennis.
Heavy rain caused slick roads and low visibility that attributed to a vehicle collison in Ennis. A 10 year-old boy and his mother were injured in the accident and the boy was taken to a Dallas hospital.
A metal storage building was thrown across State Highway 198 in Payne Springs due to strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157213, 157214, 157215, 157216, 157217, 157857, 158417.